Mississippi, 2025

Tornado and Damaging Winds in Mississippi, May 18, 2025

May 18, 2025 · NWS MEG · 24 events in 8 counties and zones

A bowing MCS entered northwest Mississippi during the morning hours with plentiful instability. This segment resulted in damaging winds before quickly weakening as it headed east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.2 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A bowing MCS entered northwest Mississippi during the morning hours with plentiful instability. This segment resulted in damaging winds before quickly weakening as it headed east.

Moisture surged northward as a warm front lifted across the area, which enhanced atmospheric recovery. An increasing low-level jet enhanced this risk. A supercell was able to form and flourish across Arkansas and eventually track into north Mississippi, resulting in significant wind damage and a brief tornado during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 18, 5:33 AM CST, 2 hours 9 minutes earlier. Its key messages:

  • Updated at 628 AM CDT Sun May 18 2025
  • An unsettled weather pattern will continue through Tuesday with chances for showers and thunderstorm each day. A few thunderstorms could be strong to severe today and tonight with a greater chance of severe thunderstorms on Tuesday.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front.
  • Saturday will see temperatures warming up some with a slight chance of thunderstorms returning to the region.
Area forecast discussion, May 18, 5:33 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 AM CDT Sun May 18 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 628 AM CDT Sun May 18 2025

- An unsettled weather pattern will continue through Tuesday with
  chances for showers and thunderstorm each day. A few
  thunderstorms could be strong to severe today and tonight with a
  greater chance of severe thunderstorms on Tuesday.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front.

- Saturday will see temperatures warming up some with a slight
  chance of thunderstorms returning to the region.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 310 AM CDT Sun May 18 2025

Skies remain cloudy across much of the Mid-South early this
morning with temperatures in the mid 60s to mid 70s. A few
thunderstorms are moving across portions of north Mississippi with
some strong/severe storms tracking across the extreme southern
part of the Mid-South. Some isolated thunderstorms have recently
developed across portions of northeast Arkansas. THe thunderstorms
in Mississippi are moving along a weak frontal boundary.

This frontal boundary is expected to move slowly northward this
morning with additional showers and thunderstorms expected to
develop along the boundary today. There could be some
strong/severe thunderstorms that develop with damaging winds and
large hail as the main threats. Temperatures will remain on the
warm side today with highs in the low to mid 80s. As the frontal
boundary continues to inch slowly northward tonight, additional
showers and thunderstorms may develop along it. Strong/severe
thunderstorms can't be ruled out tonight. Temperatures tonight
will remain warm with lows Monday morning in the mid 60s to lower
70s.

The front will continue to lift north on Monday with any showers
and thunderstorms that develop remaining along and north of the
boundary. Strong/severe thunderstorms could develop on Monday with
damaging winds and large hail as the main threats. By Monday
night, low pressure will develop across northern Oklahoma and move
northeast. A cold front will accompany the low and reach western
Arkansas by Tuesday morning. Showers and thunderstorms will
develop ahead of this front and move into the Mid-South Monday
night.

This cold front will move across the region Tuesday afternoon and
evening. Thunderstorms are expected to develop along and ahead of
the front. Some thunderstorms are expected to be severe with
tornadoes, damaging winds and large hail possible mainly Tuesday
afternoon and evening.

Once the cold front clears the region Wednesday morning, cooler
and drier air will move into the region. Temperatures will be
below normal for Wednesday through Friday with highs Thursday and
Friday in the 70s across the entire Mid-South. A warm front will
approach the region from the west on Saturday bringing warmer air
and possibly some showers and thunderstorms.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Sun May 18 2025

A complex of storms remains situated over central Arkansas this
morning, moving southeast. Storms will enter the airspace within
the next hour or so, prompting the need for TEMPO and PROB30
groups at all sites except for TUP. Another shot at showers and
thunderstorms exists this afternoon. However, confidence in
development and spatial coverage is low. Opted to not include
additional TS mention until the overnight period, when conditions
become more favorable. This may be changed in future TAF cycles.
Otherwise, expect VFR CIGs outside of thunderstorms and for winds
to remain out of the south at 6-9 kts.

ANS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...ANS

In the hours before

Special weather statement, May 18, 1:42 AM CST, 6 hours before
Special Weather Statement
National Weather Service Memphis TN
242 AM CDT Sun May 18 2025

ARZ026>028-180815-
Poinsett AR-Craighead AR-Mississippi AR-
242 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...
NORTHEASTERN POINSETT AND NORTHWESTERN MISSISSIPPI COUNTIES THROUGH
315 AM CDT...

At 242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caraway, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Three Way, Dell, Dearman, West Ridge, Eastview, Lennie, Vail, Big
Lake, Etowah, Manila, Hightower, Tuckertown, Osceola, Lepanto,
Luxora, Mandalay, Woodland Corner, Chilson, Caraway, and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3600 9006 3576 8985 3574 8987 3576 8991
      3573 8996 3571 8996 3556 9034 3572 9045
TIME...MOT...LOC 0742Z 238DEG 29KT 3570 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 18, 2:33 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
333 AM CDT Sun May 18 2025

MSZ013-015-016-180900-
Lafayette MS-Pontotoc MS-Lee MS-
333 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAFAYETTE...
PONTOTOC AND SOUTHWESTERN LEE COUNTIES THROUGH 400 AM CDT...

At 333 AM CDT, Doppler radar was tracking a strong thunderstorm over
Randolph, or 9 miles west of Pontotoc, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saltillo, Endville, Cherry Creek, Chiwapa, Algoma, Pannell, Delay,
Plantersville, Trace State Park, Sherman, Flowerdale, Randolph, Rough
Edge, Nixon, Beech Springs, Pontotoc, Belden, Tupelo, Toccopola, and
Palmetto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 8925 3416 8930 3429 8931 3437 8890
      3436 8883 3438 8882 3441 8866 3416 8864
      3410 8924
TIME...MOT...LOC 0833Z 260DEG 50KT 3422 8917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, May 18, 2:48 AM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
348 AM CDT Sun May 18 2025

MSZ015-016-022-023-180915-
Pontotoc MS-Lee MS-Calhoun MS-Chickasaw MS-
348 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW...CALHOUN...
SOUTHEASTERN PONTOTOC AND SOUTHWESTERN LEE COUNTIES THROUGH 415 AM
CDT...

At 348 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vardaman, or 10 miles west of Houston, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsboro, Slate Springs, Thorn, Egypt, Reid, Sabougla, Loyd, Pyland,
Vardaman, Woodland, Thelma, McCondy, Atlanta, Retreat, Okolona,
Leotis, Dentontown, Buena Vista, Sparta, and Bounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8951 3402 8935 3415 8872 3381 8873
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0848Z 255DEG 49KT 3390 8918

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, May 18, 3:14 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 AM CDT Sun May 18 2025

MSZ023-024-180945-
Monroe MS-Chickasaw MS-
414 AM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHICKASAW AND MONROE
COUNTIES THROUGH 445 AM CDT...

At 414 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trebloc, or 8 miles southwest of Okolona, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quincy, Aberdeen, Smithville, Egypt, Prairie, Wise Gap, Wren, Strong,
McCondy, Muldon, Okolona, Gattman, Leotis, Buena Vista, Binford,
Sipsey Fork, New Hamilton, Becker, New Wren, and Splunge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
      3381 8872 3381 8890 3408 8888 3409 8821
      3375 8825 3374 8833 3372 8833 3368 8837
      3369 8839 3367 8842 3368 8843 3366 8846
      3366 8850 3365 8851
TIME...MOT...LOC 0914Z 265DEG 53KT 3389 8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger

The radar

The Memphis radar (KNQA), 121 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Panola

When
May 18, 7:42 AM CST to 7:47 AM CST
Where
Panola County, 1.85 mi WNW of Courtland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.260, -89.980

Trees down on Morrow Rd, near Hwy 35.

Thunderstorm Wind, Coahoma

When
May 18, 7:55 AM CST to 7:59 AM CST
Where
Coahoma County, 3.64 mi NNW of Counts
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.120, -90.590

Several power poles down on New Africa Rd.

Thunderstorm Wind, Tallahatchie

When
May 18, 8:40 AM CST to 8:45 AM CST
Where
Tallahatchie County, 0.9 mi NW of Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.010, -90.060

Multiple trees down on Main St in Charleston.

Thunderstorm Wind, Marshall

When
May 18, 9:24 AM CST to 9:29 AM CST
Where
Marshall County, 0.69 mi S of Potts Camp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.640, -89.320

Trees down on Ford Hill Road.

Thunderstorm Wind, Tunica

When
May 18, 9:05 PM CST to 9:10 PM CST
Where
Tunica County, 0.57 mi W of Hollywood
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.750, -90.360

Tree down on Fell Cove.

Thunderstorm Wind, Tunica

When
May 18, 9:05 PM CST to 9:10 PM CST
Where
Tunica County, 2.27 mi W of Banks
Measured
52 kt (60 mph) estimated gust
Property damage
$160,000
Reported by
Emergency Manager
Coordinates
34.820, -90.270

A couple of broken traffic lights on Casino Strip Blvd and Hwy 304 Scenic and Kirby Rd.

Thunderstorm Wind, De Soto

When
May 18, 9:08 PM CST to 9:13 PM CST
Where
De Soto County, 1.13 mi E of Lake Cormorant
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
AWSS
Coordinates
34.900, -90.200

Numerous utility poles down along Hwy 61, near Star Landing Road.

Thunderstorm Wind, De Soto

When
May 18, 9:09 PM CST to 9:14 PM CST
Where
De Soto County, 3.15 mi WSW of Days
Measured
58 kt (67 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
34.880, -90.150

Multiple trees downed on Wilson Ridge.

Thunderstorm Wind, De Soto

When
May 18, 9:18 PM CST to 9:24 PM CST
Where
De Soto County, 0.69 mi N of Hernando to 1.84 mi ENE of Hernando
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.830, -90.000

Widespread straight line winds with estimated speeds of 80 to 85 mph occurred elsewhere across parts of Hernando.

Thunderstorm Wind, De Soto

When
May 18, 9:20 PM CST to 9:25 PM CST
Where
De Soto County, Walls Twinkle Town F
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.930, -90.170

Several power poles down along Hwy 61.

Thunderstorm Wind, De Soto

When
May 18, 9:20 PM CST to 9:25 PM CST
Where
De Soto County, 1.13 mi E of Nesbit
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.880, -90.000

A tree fell on a home causing 1 injury.

Thunderstorm Wind, De Soto

When
May 18, 9:23 PM CST to 9:28 PM CST
Where
De Soto County, 2.15 mi NNE of Hernando
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.850, -89.990

Several trees down near Tara Dr.

Thunderstorm Wind, De Soto

When
May 18, 9:23 PM CST to 9:28 PM CST
Where
De Soto County, 1.33 mi ESE of Days
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.890, -90.080

Trees and powerlines down along Fogg Rd.

Tornado, De Soto

When
May 18, 9:26 PM CST to 9:27 PM CST
Where
De Soto County, 2.35 mi ENE of Hernando to 2.32 mi SW of Bright
Rating
EF1
Path length
0.42 mi
Path width
50 yd
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
34.830, -89.960

A short-lived and narrow EF-1 tornado with 95 mph winds touched down on Thousand Oaks Drive between Oak Bridge Drive and Jaybird Road. Damage consisted of uprooted and snapped trees in this area. The tornado dissipated east of Jaybird.

Thunderstorm Wind, De Soto

When
May 18, 9:30 PM CST to 9:35 PM CST
Where
De Soto County, 2.76 mi S of Bright
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
34.810, -89.920

Several trees uprooted along Malone Rd S, near Holly Springs Rd.

Thunderstorm Wind, De Soto

When
May 18, 9:34 PM CST to 9:39 PM CST
Where
De Soto County, 2.36 mi SSW of Pleasant Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.890, -89.900

Large tree downed across Pleasant Hill Rd near Laughter Rd.

Thunderstorm Wind, De Soto

When
May 18, 9:39 PM CST to 9:44 PM CST
Where
De Soto County, 1.13 mi W of Cockrum
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
34.800, -89.820

Several trees uprooted along Holly Springs Rd, near the community of Cockrum.

Thunderstorm Wind, De Soto

When
May 18, 9:40 PM CST to 9:45 PM CST
Where
De Soto County, 2.19 mi SW of Mineral Wells
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.960, -89.900

Tree down across Pleasant Hill Rd in Olive Branch.

Thunderstorm Wind, Marshall

When
May 18, 9:45 PM CST to 9:50 PM CST
Where
Marshall County, 1.7 mi W of Warsaw
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.830, -89.710

Large tree down across driveway on Strickland Rd.

Thunderstorm Wind, Marshall

When
May 18, 10:00 PM CST to 10:05 PM CST
Where
Marshall County, 1.33 mi ESE of Victoria
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.840, -89.600

Tree down on a vehicle.

Thunderstorm Wind, Benton

When
May 18, 10:32 PM CST to 10:37 PM CST
Where
Benton County, 0.69 mi N of Hickory Flat
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.630, -89.180

Large tree snapped along Hwy 5 in Hickory Flat.

Thunderstorm Wind, Benton

When
May 18, 10:33 PM CST to 10:38 PM CST
Where
Benton County, 0.57 mi W of Hickory Flat
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.620, -89.190

Numerous trees down across Hickory Flat.

Thunderstorm Wind, Tishomingo

When
May 18, 10:50 PM CST to 10:55 PM CST
Where
Tishomingo County, 1.14 mi E of Paden
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
AWSS
Coordinates
34.670, -88.250

Trees down and a roof was blown off a home on CR 151.

Thunderstorm Wind, Tishomingo

When
May 18, 11:15 PM CST to 11:20 PM CST
Where
Tishomingo County, Oldham
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.770, -88.130

Trees down in Oldham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyThe tornado archive for Mississippi, 2025Warnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260323, 1260324, 1260326, 1260328, 1260329, 1260330, 1260331, 1260335, 1260348, 1260341, 1260346, 1260333, 1260342, 1260322, 1261824, 1260334, 1261825, 1260339, 1260340, 1260343, 1260345, 1260338, 1260336, 1260337.